Statistical & Clinical Analysis
Edmonton Frail Scale (EFS 0–17) Formula: 9-Domain Perioperative & Geriatric Frailty Tier
Calculate Darryl B. Rolfson et al.’s (2006) 17-point Edmonton Frail Scale across all 9 clinical domains (Cognition clock-draw, General health, Functional independence, Social support, Medication polypharmacy/adherence, Nutrition, Mood, Continence, and Timed Up & Go performance) to stratify Fit (0–5), Vulnerable (6–7), and Mild/Moderate/Severe Frailty (8–17).
Why pre-anesthesia & geriatric clinics favor the 5-minute, 17-point Edmonton Frail Scale (EFS)!
Validated at the University of Alberta by Darryl B. Rolfson et al. (2006, Age and Ageing) and recommended by the British Geriatrics Society for pre-surgical assessment by non-geriatricians, the Edmonton Frail Scale (EFS, 0–17 points) combines two objective bedside performance screens—the Clock-Drawing Test for cognition (0–2 pts) and the Timed Up & Go test for functional mobility (0 = <=10 s, 1 = 11–20 s, 2 = >20 s or unwilling/assisted)—with self-reported General Health (2 items, 0–4 pts total), IADL Independence (0–2 pts), Social Support (0–2 pts), Medication >= 5 Rx + forgetting (0–2 pts), Nutrition weight loss (0–1 pt), Mood sadness (0–1 pt), and Urinary Continence (0–1 pt)!
Summing across all 9 domain totals (max 17 points) stratifies perioperative complication, delirium, and institutionalization risk into 5 standard EFS bands: 0–5 Not Frail (Fit), 6–7 Vulnerable (Pre-Frail), 8–9 Mild Frailty, 10–11 Moderate Frailty, and 12–17 Severe Frailty!
| Edmonton Frail Scale Total (0–17 Points) | Rolfson et al. (2006) Frailty Classification | Perioperative & Geriatric Pathway |
|---|---|---|
| 0 to 5 Points | Not Frail (Fit) | Standard surgical & anesthesia pathway |
| 6 to 7 Points | Vulnerable (Pre-Frail) | Delirium prevention, medication review & early mobilization |
| 8 to 9 Points | Mild Frailty | Prehabilitation, nutrition optimization & geriatric co-management |
| 10 to 11 Points | Moderate Frailty | Comprehensive Geriatric Assessment (CGA) & discharge planning |
| 12 to 17 Points | Severe Frailty | Shared surgical risk-benefit goals-of-care & intensive CGA |
Validated 9-Domain Edmonton Frail Scale Total Score (0–17 Points)
Checks every domain in B2:B10 against its exact point cap (0–2, 0–4, or 0–1) before summing the 0–17 EFS total.
=IF(OR(COUNT(B2:B10) < 9, MIN(B2:B10) < 0, B2 > 2, B3 > 4, B4 > 2, B5 > 2, B6 > 2, B7 > 1, B8 > 1, B9 > 1, B10 > 2), "Invalid Edmonton Frail Scale Domain Score", SUM(B2:B10))5-Tier Edmonton Frail Scale Severity Classifier (0–5 Not Frail to 12–17 Severe Frailty)
Classifies the 0–17 EFS score into Not Frail, Vulnerable, Mild Frailty, Moderate Frailty, or Severe Frailty.
=IF(OR(COUNT(B2:B10) < 9, MIN(B2:B10) < 0, B2 > 2, B3 > 4, B4 > 2, B5 > 2, B6 > 2, B7 > 1, B8 > 1, B9 > 1, B10 > 2), "Invalid Edmonton Frail Scale Domain Score", IF(SUM(B2:B10) >= 12, "Severe Frailty (EFS 12–17)", IF(SUM(B2:B10) >= 10, "Moderate Frailty (EFS 10–11)", IF(SUM(B2:B10) >= 8, "Mild Frailty (EFS 8–9)", IF(SUM(B2:B10) >= 6, "Vulnerable / Pre-Frail (EFS 6–7)", "Not Frail (EFS 0–5)")))))Try the example
Use the original values or change them to test your understanding.